Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

Recurrent PRES after initiation of R-EPOCH & Methotrexate: A Case Study.
Neuro Trauma and Critical Care
P10 - Poster Session 10 (8:00 AM-9:00 AM)
1-005
Posterior Reversible Encephalopathy Syndrome (PRES) is a clinical and radiographic syndrome most commonly presenting with headaches, seizures, altered mental status, and visual disturbances. Case reports have been published implicating both methotrexate and rituximab as risk factors for the development of PRES, none have reported the recurrence of this syndrome in a patient with a history of PRES before initiation of therapy. Additionally, recurrent PRES has only been observed in 4% of patients.
To discuss a case of recurrent PRES in a patient who was initiated on R-EPOCH and methotrexate chemotherapy for Burkitt’s lymphoma.
N/A
A 45-year-old woman presented to the hospital with witnessed seizure-like activity soon after being diagnosed with Burkitt’s lymphoma. MRI findings at that time were consistent with PRES thought to be in the setting of hypertension. Later that month, she was electively admitted for initiation of R-EPOCH and intrathecal methotrexate. She presented again a few weeks later with lethargy and slurred speech for which a stroke code was called. Her stroke work-up was unrevealing, but an interval MRI demonstrated resolution of PRES. She had a protracted hospital course during which she underwent her second round of R-EPOCH and methotrexate. Four days after her second round of treatment, she was found acutely obtunded, exhibiting tonic-clonic movements with a left gaze deviation. Repeat MRI demonstrated evidence of recurrence of PRES with additional areas affected.
This case highlights the importance of closely managing the suspected cause of PRES after symptomatic resolution (in this patient’s case likely hypertension), especially when initiating chemotherapy regimens which are known to lead to this syndrome. Furthermore, this unique presentation poses the possibility that a history of PRES may be a relative contraindication to initiating these chemotherapy regimens when previously it has been thought to be safe to reinitiate these treatments after resolution of this syndrome.
Authors/Disclosures
Lauren Riley Nelson, MD (Mount Sinai Hospital)
PRESENTER
Dr. Nelson has nothing to disclose.
Dana Klavansky, MD Dr. Klavansky has nothing to disclose.
Brian Sumner, MD Dr. Sumner has nothing to disclose.
Agnieszka Pabich Agnieszka Pabich has nothing to disclose.
Alexandra S. Reynolds, MD (The Mount Sinai Hospital) Dr. Reynolds has nothing to disclose.